Idaho, 2010

Damaging Wind in Idaho, August 15, 2010

August 15, 2010 · NWS BOI · 1 event in 1 county or zone

Isolated thunderstorm development occured over South Central Idaho on the 15th as a low pressure system remained off the California coast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOI wrote it up.

Isolated thunderstorm development occured over South Central Idaho on the 15th as a low pressure system remained off the California coast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before the first event at Aug 15, 7:57 PM MST, 1 hour 48 minutes earlier.

Area forecast discussion, Aug 15, 7:57 PM MST, 1 hour 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
857 PM MDT SUN AUG 15 2010

.DISCUSSION...ISOLATED THUNDERSTORMS FORMED LATE AFTERNOON AND
EVENING ALONG THE OREGON/NEVADA BORDER DUE TO A WEAK UPPER LOW
IN NRN CALIF.  LOW WAS BEST SEEN ON WATER VAPOR SAPIX.  IT WAS
MOVING SLOWLY EWD AND SPREADING CONVECTIVE CLOUDS INTO EXTREME SWRN
IDAHO THIS EVENING.  THUNDERSTORMS SHOULD END 03Z-06Z TONIGHT WITH
LOSS OF DAYTIME HEATING.  BY THE TIME HEATING RETURNS...MONDAY
AFTERNOON...THE REMAINS OF THE WEAK LOW WILL BE NEAR THE NV/UT
NRN BORDER AND ONLY SRN TWIN FALLS COUNTY WILL HAVE ANY CHANCE OF
THUNDER.  OUR REMAINING ZONES NEAR THE NEVADA BORDER WILL BE SUNNY.
THERE WILL ALSO BE ENOUGH INSTABILITY MONDAY AFTERNOON FOR A SLIGHT
CHANCE OF THUNDERSTORMS IN THE CENTRAL IDAHO MOUNTAINS.  NEXT UPPER
LOW OUT IN THE PACIFIC 40W/132N IS STRONGER.  THAT LOW IS PROGGED
ENEWD ACROSS OUR OREGON ZONES EARLY WEDNESDAY AND THE NRN 2/3 OF
OUR ENTIRE CWA WEDNESDAY AND WEDNESDAY NIGHT.  FIRE WX FORECASTER
EXPRESSED CONCERN ABOUT POSSIBLE LIGHTNING IN HARNEY COUNTY AS
EARLY AS TUESDAY AFTERNOON...BUT NEWEST PROGS SAY THE MAIN LIGHTNING
THREAT WILL COME TUESDAY NIGHT AND ESPECIALLY WEDNESDAY.  FORECASTS
MAY NEED MORE THUNDERSTORMS WEDNESDAY...BUT UNTIL THEN CURRENT
FORECASTS LOOK GOOD.  WE STILL THINK TUESDAY WILL BE OUR HOTTEST
DAY...3-5F HOTTER THAN MOS.

&&

.AVIATION...VFR. ISOLATED THUNDERSTORMS NEAR THE NEVADA BORDER THIS
EVENING WILL DISSIPATE BY 06Z...THEN RE-FORM AFTER 21Z MONDAY...
MAINLY OVER HIGHER TERRAIN SOUTH OF THE SNAKE RIVER VALLEY AND OVER
THE WEST CENTRAL IDAHO AND BOISE MOUNTAINS. SURFACE WINDS WILL BE
VARIABLE AND MOSTLY LIGHT THROUGH MONDAY MORNING...THEN LIGHT
NORTHWEST AFTER 18Z. WINDS ALOFT WILL BE LIGHT.

&&

.PREV DISCUSSION...
SHORT TERM...TONIGHT THROUGH TUESDAY...UPPER LEVEL LOW OVER NORTHERN
CALIFORNIA IS FORECAST TO WEAKEN TONIGHT AND MOVE EAST OVER NORTHERN
NEVADA. SO FAR THIS AFTERNOON ONLY FLAT CU HAS FORMED OVER SOUTHERN
ZONES. THINKING THIS MORNING THAT MOISTURE MAY BE FURTHER NORTH THAN
FORECAST HAS NOT OCCURRED SO WILL KEEP THE CURRENT FORECAST OF
ISOLATED THUNDERSTORMS ALONG THE NEVADA BORDER THIS EVENING. UPPER
LEVEL RIDGE REBUILDS OVER THE REGION FOR WARMING TEMPERATURES AND
DRY CONDITIONS MONDAY AND MONDAY NIGHT. TUESDAY ANOTHER UPPER LEVEL
LOW WILL BEGIN TO MOVE INTO THE WEST COAST AND WILL HELP AMPLIFY THE
RIDGE OVER THE FORECAST AREA. THIS WILL BRING THE WARMEST
TEMPERATURES OF THE WEEK. MOISTURE WITH THIS SYSTEM WILL BRING A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS TO BAKER COUNTY IN OREGON
AND TO THE WEST CENTRAL MOUNTAINS OF IDAHO.

LONG TERM...TUESDAY NIGHT THROUGH SUNDAY...NEXT UPPER LOW WEAKENS
AND DRIFTS SOUTHWEST TO NORTHEAST ACROSS THE AREA ON TUESDAY NIGHT
AND WEDNESDAY. THIS SHOULD DEFINITELY BRING TEMPERATURES BACK CLOSER
TO NORMAL FOR WEDNESDAY. LOCATION OF SHOWERS WITH THIS SYSTEM IS
SLIGHTLY DIFFERENT AMONG MODELS...BUT MOSTLY TRENDING TOWARD THE
NORTHERN PART OF THE FORECAST AREA AND DRIER ALONG THE NEVADA
BORDER. FOLLOWED THIS TREND...BUT KEPT POPS IN THE SLIGHT CHANCE
RANGE UNTIL MODELS AGREE MORE ON TRACK. FOR THU/FRI...A COUPLE DAYS
OF DRIER SOUTHWEST FLOW ACROSS THE AREA WITH TEMPERATURES NEAR
NORMAL...ALTHOUGH THE GFS INSISTS THAT ONE WEAK IMPULSE IN THE
SOUTHWEST FLOW MIGHT GO THROUGH NEVADA ON FRIDAY AND BRING A SLIGHT
CHANCE OF SHOWERS ALONG THE NEVADA BORDER. MODELS ARE DEVELOPING A
BROADER-SCALE TROUGH ALONG THE WEST COAST TOWARD THE WEEKEND. SOME
MODEL TIMING DIFFERENCES WITH HOW FAST THIS WILL MOVE INLAND...BUT
TRENDED TEMPS BACK DOWN TO BELOW NORMAL BY SUNDAY...AND STARTED TO
INCREASE CHANCES OF PRECIP...EVEN THOUGH PRECIP MAY HOLD OFF TILL
TROUGH GETS CLOSER EARLY NEXT WEEK.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....JT
PREV SHORT TERM...JA
PREV LONG TERM....TB/BB
Hazardous weather outlook, Aug 15, 5:02 AM MST, 16 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
602 AM MDT SUN AUG 15 2010

IDZ011>016-028>030-033-ORZ061>064-161215-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
UPPER WEISER RIVER-HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
602 AM MDT SUN AUG 15 2010 /502 AM PDT SUN AUG 15 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The Pocatello radar (KSFX), 157 km away, was scanning. The volume nearest the first event began at 04:45 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jerome

When
August 15, 9:45 PM MST to 10:15 PM MST
Where
Jerome County, 1 mi SW of Jerome to 4 mi ENE of Jerome
Measured
58 kt (67 mph) measured gust
Reported by
Law Enforcement
Coordinates
42.710, -114.534

Jerome County Sherrif dispatch reported trees and power lines down in the town of Jerome and the ASOS reported a wind gust of 67 MPH.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258210.